Alert archive / Arizona / Flash Flood Warnings in 1996

Flash Flood Warning 53, NWS Las Vegas, NV

September 7, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 1996, 5:01 AM MST for Mohave County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 5:01 AM MST (12:01 UTC)
Expired
Sep 7, 1996, 6:00 AM MST
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1996-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1996-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 071202
FFWLAS
AZC015-071300-

BULLETIN - EBS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 AM PDT (501 AM MST) SAT SEP 07 1996

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS EXTENDED THE
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 600 AM
PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...SOUTH CENTRAL MOHAVE COUNTY

AT 500 AM MST...LAS VEGAS DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 6 MILES NORTHWEST OF YUCCA.  RADAR INDICATED THAT THIS
WAS PRODUCING HAIL AND VERY HEAVY RAIN.  THE STORM WAS MOVING
SLOWLY SOUTHEAST AT 10 MPH AND WILL AFFECT YUCCA...ATHOS AND 
AREAS NEAR AND ALONG HIGHWAY 40.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 57 MPH ...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.  SEEK SHELTER IN A STRONG BUILDING...BUT STAY AWAY FROM
WINDOWS.

DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLhASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.
 
NEMETH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:43 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 7, 2:43 AM MST, 2 hours 18 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 AM PDT SAT SEP 7 1996

UPR LVL SHRTWV...INDCD ON H3 CHARTS AND WV STLT IMAGES...MOVG INTO
UT WITH TAIL END OF VORT ACRS SRN NV.  EARLIER CONCERNS OF S/WV
HELPING FIRE UP ADDITIONAL HAVE PROVED CORRECT.  DYNAMICS FRM THIS
HAS CONTD TO KICK OFF CONVECTION SRN TIP OF NV AND CELLS SLOWLY
MOVG TWD NW AZ ATTM.  CURRENT FFA FOR SRN CLARK CO NV BASED ON
RADAR AND SPOTTER RPTS FRM SEARCHLIGHT INDCG UP TO AN INCH OF RAIN
ON RECENTLY SATURATED GROUND.  SFC ANALYSIS INCDS LTL 24 HR CHG IN
LOW LVL MSTR AXIS FROM SRN NV INTO AZ.  KYUX VWP HAS S-SELY FLOW
AOB 3KFT AND WITH 60 DEGREE DWPNTS UP TO LHU (ABOUT THE SAME AS
PAST FEW DAYS).  THIS LATEST S/WV SHOULD QUICKLY EXIT REGION THIS
AM WITH NO IDENTIFIABLE S/WVS OR DYNAMICS INDCD THEREAFTER.   UPR
TROF FCST TO FLATTEN AS RDG REBUILDS WWD.  WILL CONT TO FOLLOW
ETA/AVN/MESO ETA MSTR PROGS WITH LTL CHG IN LOW LVL MSTR AXIS.
NOT COMPLETELY SOLD ON MESO ETA FCST OF DRAMATICALLY INCRG MSTR
INTO SRN NV TDA BUT NO DOUBT MSTR NOT GOING TO DRY UP ANYTIME SOON.
NO  CHGS  TO  EXTENDED  WITH  LTL  TO  FORCE  MSTR  OUT...AT  LEAST
INITIALLY.  LAS 11-.  NEME0TH

In the hours before

Special weather statement, Sep 7, 12:42 AM MST, 4 hours 19 minutes before
NVZ009-070845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 AM PDT SAT SEP 7 1996

...THUNDERSTORMS MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY...

AT 1230 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA.  THESE STORMS WERE LOCATED 5 MILES WEST OF
SEARCHLIGHT AND WERE MOVING TO THE NORTHEAST AT 15 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.
Special weather statement, Sep 7, 1:53 AM MST, 3 hours 8 minutes before
NVZ009-CAZ019-070955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 AM PDT SAT SEP 7 1996

...THUNDERSTORMS CONTINUE MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY
AND NORTHEASTERN SAN BERNARDINO COUNTY...

AT 150 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA AND NORTHEASTERN SAN BERNARDINO
COUNTY CALIFORNIA. THESE STORMS WERE LOCATED 5 MILES NORTHWEST OF
SEARCHLIGHT AND EXTENDED SOUTHEAST TO 10 MILES WEST OF NEEDLES.  THESE
STORMS WERE MOVING TO THE NORTHEAST AT 10 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:01 AM MSTFlash Flood WarningVEFMohave59 min
Sep 7, 3:01 AM MSTSevere Thunderstorm WarningVEFMohave59 min
Sep 7, 4:02 AM MSTFlash Flood WarningVEFMohave58 min
Sep 7, 4:02 AM MSTSevere Thunderstorm WarningVEFMohave58 min
Sep 7, 5:01 AM MSTSevere Thunderstorm WarningVEFMohave59 min
Sep 7, 5:31 AM MSTSevere Thunderstorm WarningVEFMohave44 min

Nearby

Flash Flood Warnings in Arizona, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.